Kentucky, 2013

Flash Flood and Flooding in Kentucky, March 18, 2013

March 18, 2013 · NWS ILN · 4 events in 2 counties and zones

A widespread area of rain persisted across portions of northern Kentucky throughout the morning and into the early afternoon. As a result, heavy rainfall accumulations occurred as well as isolated flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A widespread area of rain persisted across portions of northern Kentucky throughout the morning and into the early afternoon. As a result, heavy rainfall accumulations occurred as well as isolated flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 18, 6:11 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 18, 6:11 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
711 AM EDT MON MAR 18 2013

.SYNOPSIS...
PRECIPITATION WILL CONTINUE TO OVERSPREAD THE AREA TODAY AS A LOW
PRESSURE SYSTEM APPROACHES THE REGION. THE LOW PRESSURE SYSTEM
WILL MOVE THROUGH THE AREA WITH AN ASSOCIATED COLD FRONT SWEEPING
THROUGH BY EVENING. THIS WILL ALLOW PRECIPITATION TO COME TO AN
END TONIGHT. HIGH PRESSURE WILL PROVIDE RATHER CHILLY TEMPERATURES
THROUGH THE END OF THE WEEK. A FEW SNOW SHOWERS WILL BE POSSIBLE
WEDNESDAY...AS THE COLD AIR IS REINFORCED.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
VERY ACTIVE WEATHER PATTERN CONTINUES TODAY WITH THE FOCUS ON
FREEZING RAIN ACRS THE NORTH EARLY AND POSSIBLE FLOODING LATER
TODAY.

MID/UPR LEVEL FLOW BACKS AHEAD OF S/W TRACKING FROM THE PLAINS
INTO THE MS VLY TDA. SFC WAVE OF LOW PRESSURE TO EJECT NE FROM THE
SRN PLAINS INTO THE LOWER MS VLY EARLY THIS MORNING AND INTO THE
SRN GREAT LAKES BY EVENING. AN ASSOCIATED SFC COLD FRONT WILL SWEEP
EAST ACRS ILN/S FA BY EARLY EVENING. NWP MODEL SOLNS ALL SHOW A
50-55KT STRENGTHENING AS IT PIVOTS INTO THE OHIO VALLEY THIS
MORNING. THIS IMPRESSIVE LIFT IS RESULTING IN WIDESPREAD
PRECIPITATION ACRS SRN INDIANA. THIS AREA OF PRECIP WILL PIVOT INTO
ILN/S FA AS THE REGION OF IMPRESSIVE LIFT DEVELOPS. AN AXIS OF
INSTBY DEVELOPS INTO NE AHD OF THE ADVANCING COLD FRONT. HAVE
INCLUDED MENTION OF THUNDER ALONG WITH MODERATE RAIN.

FAVORABLE MOISTURE TRANSPORT RESULTS IN PW/S INCREASING TO ABOVE
ONE INCH...WHICH IS ABOVE 200 PERCENT ABOVE NORMAL. NUMERICAL
MODEL SOLNS SHOW SOME PLACEMENT DIFFERENCES BUT SUGGEST A RAINFALL
OF 1 TO 1.5 INCHES WITH LOCALLY 2 INCHES POSSIBLE. ALONG WITH THIS
RAIN...RECENT SNOWFALL WILL MELT ADDING TO THE WATER TOTALS.
THEREFORE..HAVE ISSUED A FLOOD WATCH THRU 00Z FOR AREAS ALONG AND
SE OF I-71. BEST THREAT FOR FLOODING LOOKS TO BE IN THE LOWER
SCIOTO...OHIO BRUSH CREEK...THE LICKING AND LITTLE MIAMI BASINS.

AS THE PRECIPITATION HAS ADVANCED NORTH THIS MORNING IT HAS
ENCOUNTERED COLD AIR WITH THE PREDOMINANT WEATHER TYPE BEING
FREEZING RAIN. WINDS ARE HELPING ICE ACCUMULATION BUT WITH
TEMPERATURES RIGHT AROUND OR JUST BELOW FREEZING IS WORKING AS A
LIMITING FACTOR. HAVE ISSUED A WINTER WX ADVISORY THIS MORNING
FOR ICE ACCUMULATION OF A TENTH OF AN INCH OR LESS MAINLY ON
EXPOSED SFC/S PRIOR TO CHANGING TO ALL RAIN AROUND SUNRISE. MAY
HAVE TO CONTINUE ADVSY A LTL LONGER ACRS W CENTRAL OHIO WHERE THE
WARM UP IS SLOWER. WL MONITOR LATEST TEMPERATURE TRENDS. A BIG
TEMPERATURE GRADIENT WILL EXIST TODAY WITH HIGHS RANGING FROM THE
MID 40S NW TO NEAR 60 SE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
SFC COLD FRONT TO MOVES TO THE EAST THIS EVENING WITH LOW LEVEL
CAA ALLOWING COLDER AIR TO QUICKLY RUSH INTO THE AREA. SOME LIGHT
SNOW SHOWERS MAY BRIEFLY MIX IN ACROSS EXTREME NORTHERN PORTIONS
OF THE FA TONIGHT BEFORE PRECIPITATION EXITS THE AREA. TEMPERATURES
WILL DROP DOWN INTO THE MIDDLE 20S NW TO THE TO MIDDLE 30S SE.

NORTHWEST FLOW ALOFT WILL DEVELOP WITH SFC HIGH PRESSURE NOSING
INTO THE REGION ON TUESDAY. LOW LEVEL CAA WILL RESULT IN READINGS
AROUND 15 DEGREES BELOW NORMAL WITH HIGHS RANGING FROM THE MID 30S
NW TO THE MID 40S SE. CONDITIONS WILL BE BRISK ON TUESDAY WITH
WIND GUSTS UP TO 35 MPH.

THESE COLD TEMPERATURES WILL CONTINUE INTO TUESDAY NIGHT UNDER
PARTLY CLOUDY SKIES WITH LOW TEMPERATURES IN THE LOW/MID 20S
NW TO UPR 20S SOUTH.

A SECONDARY COLD FRONT WILL REINFORCE THE COLD AIR ON WEDNESDAY. A
FEW SNOW SHOWERS OR FLURRIES WILL BE POSSIBLE. HAVE LIMITED ANY
MENTION TO SLIGHT CHC AND ALLOWED A BRIEF MIX WITH A RAIN SHOWER
IN THE FAR SE. COLD HIGHS WILL CONTINUE TO BE ABOUT 15 DEGREES
BELOW NORMAL...RANGING FROM NEAR 30 NW TO THE LOWER 40S SE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BELOW NORMAL TEMPERATURES BUT DRY CONDITIONS WILL PERSIST THROUGH
THE PERIOD. A SYSTEM WILL SLIDE SOUTH OF THE REGION ON FRIDAY WITH
MOST GUIDANCE STILL INDICATING THAT ITS EFFECTS WILL STAY SOUTH OF
THE FORECAST AREA. COOLEST READINGS WILL BE IN MID WEEK WITH SOME
MODERATION IN TEMPERATURES AS HEIGHTS RISE AND AIR MASS MODIFIES.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
WITH LOW PRESSURE MOVING TO SOUTHERN INDIANA...WE ARE
EXPERIENCING FLIGHT CONDITIONS AS LOW AS IFR IN RAIN SHOWERS.
THUNDERSTORMS ARE OCCURRING IN AN AREA OF ENHANCED LIFT AHEAD OF THE
LOW. RAIN WILL END FROM SOUTHWEST TO NORTHEAST STARTING AROUND
16Z. MVFR CEILINGS WILL PERSIST FOR SEVERAL HOURS AFTER THE RAIN
DEPARTS. CONDITIONS MAY IMPROVE TO VFR STARTING AROUND 06Z TUESDAY
AS HIGH PRESSURE MOVES IN...THOUGH CONFIDENCE IN THAT SCENARIO IS
NOT TOO HIGH DUE TO UNCERTAINTY IN LOW LEVEL MOISTURE FORECASTS.

OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 8 AM EDT THIS MORNING FOR OHZ026-
     034-035-042>046-051>056-060>065-070>072.
     FLOOD WATCH THROUGH THIS EVENING FOR OHZ054>056-062>065-
     071>074-077>082-088.
KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ089>100.
IN...WINTER WEATHER ADVISORY UNTIL 8 AM EDT THIS MORNING FOR INZ050-
     058-059-066.
     FLOOD WATCH THROUGH THIS EVENING FOR INZ080.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...
AVIATION...CONIGLIO
Hazardous weather outlook, Mar 18, 8:18 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
918 AM EDT MON MAR 18 2013

INZ050-058-059-066-073>075-OHZ026-034-035-042>046-051>053-060-061-
070-191330-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-HARDIN-
MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-
CLARK-PREBLE-MONTGOMERY-BUTLER-
918 AM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ080-KYZ089>100-OHZ054>056-062>065-071>074-077>082-088-191330-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-MADISON-FRANKLIN OH-LICKING-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
918 AM EDT MON MAR 18 2013

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 18, 6:23 AM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
723 AM EDT MON MAR 18 2013

KYZ100-OHZ073-074-081-082-088-181200-
LEWIS KY-ADAMS OH-HOCKING OH-PIKE OH-ROSS OH-SCIOTO OH-
723 AM EDT MON MAR 18 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCIOTO...ROSS...PIKE...
SOUTHERN HOCKING...EASTERN ADAMS AND EASTERN LEWIS COUNTIES THROUGH
800 AM EDT...

AT 718 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM SOUTH SALEM TO WAMSLEY TO 9 MILES WEST OF HARRIS...
MOVING EAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS...THESE STORMS
HAVE RECENTLY PRODUCED MEASURED GUSTS IN EXCESS OF 45 MPH.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VANCEBURG...PIKE
LAKE...CAMP DIX...HEAD OF GRASSY...NORTH FORK VILLAGE...
CHILLICOTHE...PIKETON...LUCASVILLE...PORTSMOUTH...WAVERLY...ROSEMOUNT
AND NEW BOSTON.

ALSO...RARDEN...FRANKFORT...SANDY SPRINGS...KINNICONICK...BUENA
VISTA...OTWAY...TURKEY CREEK LAKE AND BOURNEVILLE ARE NEAR THE PATH
OF THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS...ESPECIALLY IN AREAS THAT SAW HEAVY SNOW YESTERDAY.

LAT...LON 3945 8332 3945 8228 3938 8229 3936 8274
      3896 8280 3894 8275 3886 8275 3885 8265
      3869 8269 3867 8276 3860 8274 3859 8275
      3857 8282 3859 8285 3875 8288 3872 8302
      3859 8307 3843 8323 3834 8322 3832 8335

BIANU
Local storm report, Mar 18, 6:31 AM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
731 AM EDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     TSTM WND GST     KFGX FLEMING-MASON APT  38.54N 83.74W
03/18/2013  M47 MPH          MASON              KY   MESONET

&&

BINAU
Local storm report, Mar 18, 7:16 AM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
816 AM EDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       1 SW BROOKVILLE         39.41N 85.02W
03/18/2013  M1.25 INCH       FRANKLIN           IN   TRAINED SPOTTER

&&

SNYDER
Local storm report, Mar 18, 8:01 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
901 AM EDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HEAVY RAIN       5 E HAMILTON            39.39N 84.47W
03/18/2013  M1.11 INCH       BUTLER             OH   COCORAHS

&&

SNYDER
Local storm report, Mar 18, 8:51 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
951 AM EDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       MILAN                   39.13N 85.13W
03/18/2013  M1.30 INCH       RIPLEY             IN   EMERGENCY MNGR

            SINCE MIDNIGHT

&&

SNYDER
Local storm report, Mar 18, 9:26 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1026 AM EDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HEAVY RAIN       PORTSMOUTH              38.74N 82.99W
03/18/2013  M1.31 INCH       SCIOTO             OH   EMERGENCY MNGR

            24 HOUR TOTAL

1024 AM     HEAVY RAIN       TURKEY CREEK LAKE       38.74N 83.19W
03/18/2013  M1.38 INCH       SCIOTO             OH   EMERGENCY MNGR

            24 HOUR TOTAL IN SHAWNEE STATE FOREST

1024 AM     HEAVY RAIN       SOUTH WEBSTER           38.82N 82.73W
03/18/2013  M1.26 INCH       SCIOTO             OH   EMERGENCY MNGR

            24 HOUR TOTAL

&&

SNYDER

The radar

The Cincinnati radar (KILN), 95 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Lewis

When
March 18, 9:30 AM EST to 10:30 AM EST
Where
Lewis County, 2.18 mi SW of Cottageville to 1.38 mi SW of Cottageville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Post Office
Coordinates
38.577, -83.628

Mail carriers reported several instances of water flowing over roadways in the area due to heavy rainfall.

Heavy Rain, Mason

When
March 18, 12:00 PM EST to 1:00 PM EST
Where
Mason County, 3 mi S of Lewisburg to 0.88 mi NNW of Weedonia
Reported by
Department of Highways
Coordinates
38.507, -83.770

High water was reported over a few low lying roads due to heavy rain.

Flood, Lewis

When
March 18, 2:37 PM EST to 3:37 PM EST
Where
Lewis County, 2.44 mi SE of Ferry Vanceburg to 1.96 mi WNW of Ferry Vanceburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.572, -83.293

Standing water was reported on roadways in the area due to heavy rainfall.

Flood, Lewis

When
March 18, 3:01 PM EST to 4:01 PM EST
Where
Lewis County, 0.69 mi S of Petersville to 0.8 mi SSW of Kinniconick
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.440, -83.480

High water was reported on area roads due to heavy rainfall. These roads included State Route 344, State Route 989, and State Route 59.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440383, 440384, 440382, 440380.